Problem of illegal drug contamination increasing

Analysis: illegal drug industry adopting pharmaceutical techniques to create ever stronger products

Cannabis is associated with a string of health issues, and a few beneficial effects, but it has not yet been authoritatively blamed as the sole cause of a drug death. Photograph: Frank Miller

Cannabis is associated with a string of health issues, and a few beneficial effects, but it has not yet been authoritatively blamed as the sole cause of a drug death. Photograph: Frank Miller

 

The admission to hospital of two women in the northeast, seemingly as a result of the consumption of a contaminated illegal drug product, is only the latest in a long line of such incidents in recent years.

Last October, two men died in Kinsale, Co Cork, after taking heroin, while another six suffered ill effects. The same drug was blamed for six deaths among drug addicts in Dublin in 2006, while two men died a year later in Waterford after taking contaminated cocaine at a party.

These are only headline incidents which demonstrate how dangerous the business of taking drugs that are grown, manufactured, distributed and/or processed on the black market can be.

In reality, though, while the incidents are lumped together in the public mind, the causes of the deaths may vary from case to case. In some instances, fatalities occur because the illicit drug has been laced with a lethal contaminant, as has happened in some countries when heroin was cut with strychnine, for example.

In other cases, potency may be the problem. This is increasingly the case as the illegal drug industry adopts the techniques of the farming and pharmaceutical industries to grow or create ever stronger products.


Potent drugs
There is, for example, little resemblance between the aromatic “weed” smoked by hippy students in the 1960s and the super-potent “skunk” version of cannabis available today, in terms of strength and addictiveness.

Similarly, many of the seemingly infinite variations of synthetic drugs currently being produced are far stronger than an earlier generation of product.

Deaths have also occurred when the drug user underestimated the strength of the sub- stance because it had grown in potency since its last use. In a third scenario, deaths occur when a drug causes a secondary effect such as a heart attack.

It is harder to explain multiple drug hospitalisations, as in this case, as susceptibility is likely to vary according to personal health circumstances.

At this stage, too little is known about the substance involved in this latest incident for anyone to be certain as to why the two women were taken to hospital. Until the laboratory analysis is completed, it is impossible to say with any authority what is involved.

All we know is that the HSE is saying the women were admitted to hospital following “what is believed to have been the use of cannabis”. The statement also refers to a contaminated batch of cannabis hash in the area, as opposed to the leaf form of the drug.


Directly responsible
If cannabis in any form is directly responsible for the hospitalisations, it would likely be a first in Irish drug history.

The drug is associated with a string of health issues, and a few beneficial effects, but it has not yet been authoritatively blamed as the sole cause of a drug death.

Far more likely is that the cannabis identified in this incident has been mixed with another, problematic agent. Tony Geoghegan, director of the Merchants Quay drug project, points out that a weak batch of drugs will often be cut with another substance in order to ensure it has an effect and will sell on the street.

Cocaine, for example, will be cut with Valium, while herb cannabis might be sprayed with or soaked in methadone before being dried out for smoking. Weak hash is sometimes cut with one of the many synthetic head-shop products to make it more saleable.

Two-thirds of those attending Merchants Quay are polydrug abusers, the charity points out in a report published this week, making it all the harder to identify the cause of serious health problems when they arise.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.